West Virginia, 2023Flash Flooding and Debris Flows in West Virginia, May 27 to 30, 2023
May 27 to 30, 2023 · NWS RNK · 23 events in 1 county or zone
A deep, closed upper level low pressure system was observed over central Alabama on the morning of May 28th. The east winds around this low, allowed deep sub-tropical moisture from the Atlantic to move into lower Mid-Atlantic region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $434,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep, closed upper level low pressure system was observed over central Alabama on the morning of May 28th. The east winds around this low, allowed deep sub-tropical moisture from the Atlantic to move into lower Mid-Atlantic region. Areas of rain developed across the mountains by late morning, and gradually increased in coverage due to the sustained 25 to 30 knot (850mb) moisture inflow. Precipitable water values were observed in the 1.2 to 1.3 inch range through the day into the early morning hours of the 29th, which is around the 75th percentile for late May. Through the 28th into the early morning hours of the 29th, the upper low drifted eastward, allowing instability to increase across the central Appalachians as the associated pocket of cooler upper level temperatures approached. While Surface-based CAPE levels remained minimal during the event, Most-Unstable CAPE (MUCAPE) values were observed climbing across the mountains through the evening of the 28th into morning of the 29th, reaching into the 600 to 850 J/Kg range. Combined with orographic lift, this instability supported the development of low-topped thunderstorms with enhanced rainfall rates. As rainfall totals increased across the mountains and soils approached saturation, flash flood guidance values were lowered to under an inch at the 1- and 3-hour time periods. Training of low-topped cells passed across the Bluefield area between 6 AM and 7 AM with sustained 1.5 to locally 2 inch per hour rates. High runoff resulted in rapid street flooding, with water then quickly surrounding and entering homes. Between 500 and 1,000 homes received some form of water damage. The heavy rain then led to flooding of the Bluestone and East Rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 8:41 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, May 27, 8:41 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
941 PM EDT Sat May 27 2023
.SYNOPSIS...
Low pressure off the South Carolina coast will move slowly north
tonight through Sunday night bringing widespread rain and below
normal temperatures to the region. Tuesday and Wednesday the
probability of rain decreases, but dry and warmer weather does
not arrive until the end of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 930 PM EDT Saturday...
Light rain continues to overspread the region with the greatest
concentration generally in areas near and west of I-77. Coverage
gradually decreases the farther the away from this location with
only very patchy light rain across the southern Alleghany
Highlands. Meso-scale models over a small break in the activity
across the southwest portion of the region a little past
midnight, but with another resurgence of cover as we head into
the pre-dawn hours of Sunday.
Have made minor tweaks to hourly temperatures and dew points
based upon the latest observations and expected trends over the
next several hours.
As of 705 PM EDT Saturday...
Widespread light rainfall becomes heavier tomorrow...
As of this evening stacked low pressure was spinning off the
coast near Charleston, SC. A plume of moisture stretched from it
NW towards Knoxville and into the Ohio Valley. Additional
forcing NE of the low was supporting an area of thunderstorms
over the NC coast. We were getting some of the lighter moisture
being drawn in from the ENE north of these areas. The result was
light but persistent rain across northern NC and parts of SW VA
and even into SE WV. Rainfall amounts were light so far with
just a few hundredths falling every hour, and a sharp cutoff .
We will continue to skirt the deeper moisture through tonight,
and expect most to see several periods of light rain off and on.
Isentropic lift increases towards daybreak. As the surface low
lifts north along the coast, some of the deeper moisture will
work in along the southern Appalachians. This will result in
periods of heavier rainfall Sunday. Overall looking gloomy and
cool.
Adjusted PoPs and temperatures/dew points slightly for this
update.
As of 120 PM EDT Saturday...
Confidence high for rain and wind tonight...
Two closed upper lows, one over the Tennessee Valley and the
other off the South Carolina coast will merge tonight, lower
500MB heights over the Carolinas. At the surface low pressure
will track from the South Carolina coast into North Carolina by
Sunday.
Starting with a large surface temperature/dewpoint spread this
afternoon with dew points in the upper 30s to mid 40s. The air
mass will saturate from the top down and as has been the case
for the past few runs, will slow down the northern edge of the
rain with the system. Will use the timing off the HRRR and HREF
which gets the rain in to Roanoke and Lynchburg around 22Z/6PM
and not up to Lewisburg and Hot Springs until 03Z/11PM.
Surface and low level winds veer to the east and southeast
tonight and remain easterly on Sunday. As the winds become
east, the low level jet increases into the 45 to 50 knot range
leading to low level convergence and slightly better upslope
lift. Isentropic lift is still decent too, especially tonight.
Even with all the clouds and mixing this evening, temperatures
will lower and dew points will rise as low levels moisten.
Little change in temperature is expected once the humidity is
near 100 percent. Clouds and rain will also keep temperatures
unseasonably cold on Sunday. Forecast high temperature are close
to records for coldest maximum. See the climate section of this
discussion.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1220 PM EDT Saturday...
Continued cool and rainy conditions...
The upper closed low and stacked sfc low is progged to meander
slowly eastward through the period allowing for continued slugs
of enhanced Atlantic moisture advecting across the area along
the north and eventually west of the center. Despite some
warming temps compared to the weekend, there doesn't look to be
much instability available unless some breaks in cloud cover and
daytime heating during the afternoon could locally enhance sfc
based parcels. Just hard to see anymore than a slight chance of
thunder given this setup and northeast to east fetch. Tuesday
even looks to be possibly more stable with stronger wedging
combining into the setup.
For QPF, Sunday night through Monday looks to have most of the
area with the heavier amounts generally in the 1-1.5 inch
range for storm totals, then an additional quarter to half inch
shifted to the eastern CWA for Tuesday. While these totals are
not very impressive, any localized flood threats may depend on
antecedent conditions and what precip amounts are realized from
the weekend rounds.
Forecast confidence is medium to high.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1220 PM EDT Saturday...
Shower and storm chances for Wednesday then some slight
chances Thursday and Friday. Temps moderating warmer...
For Wednesday, as the aforementioned low dampens to the east of
the area, we still stay in a regime of some residual enhanced
moisture but with little discernible forcing mechanism present.
This with limited progged instability mainly warrants a day of
general chance pops and slight thunder mention.
For Thursday into Friday, some weak ridging could win over and
allow for a pocket of drier airmass pushing in from the north.
Guidance solutions are indicating we may be able to lessen pops
for these days. For now will keep some parts with just a slight
chance of precip.
Temps look to have a welcomed snap back to reality and moderate
even up to above climo norms by the end of the work week.
Friday forecast highs should generally range from mid 70s to low
80s in the mountains and some low to mid 80s for the piedmont.
Forecast confidence is medium.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 215 PM EDT Saturday...
Two closed upper lows, one over the Tennessee Valley and the
other off the South Carolina coast will merge tonight, lower
500MB heights over the Carolinas. At the surface low pressure
will track from the South Carolina coast into North Carolina by
Sunday.
Starting with a large surface temperature/dewpoint spread this
afternoon with dew points in the upper 30s to mid 40s. The air
mass will saturate from the top down and ceilings were already
lowering. Have KDAN reaching MVFR around midnight/04Z, KBCB
around 06Z/2AM, KBLF/KLYH around 09Z/5AM, KLWB/KROA by 11Z/7AM.
Ceilings will continue to drop throughout the day Sunday
reaching IFR at all local TAFS except for KLWB by 14Z/10AM.
Widepspread MVFR rain and fog will fill in across southwest
Virginia, northwest North Carolina and southeast West Virginia
around the same time as the ceilings drop to MVFR. Rain and fog
will continue past the 18Z/2PM end of the TAF forecast period.
Surface and low level winds veer to the east and southeast
tonight and remain easterly on Sunday. As the winds become
east, the low level jet increases into the 45 to 50 knots. Wind
gusts overnight will remain in the 15 to 25 knot range.
EXTENDED AVIATION OUTLOOK...
Poor flying conditions will persist into Monday night.
Gradual improvement should take place during Tuesday as low
pressure starts to move east. The probability of precipitation
will lower but the chance of showers with afternoon
thunderstorms will continue into Wednesday.
VFR ceilings and visibilities will return for Wednesday and
Thursday.
&&
.CLIMATE...
As of 215 PM EDT Saturday...
Listed below are the record cold maximum temperatures for May
28th
Bluefield WV...51 in 1992
Danville VA....61 in 1968
Lynchburg VA.. 57 in 1992
Roanoke Va.....56 in 1992
Blacksburg VA..54 in 1997
&&
.EQUIPMENT...
As of 645 PM EDT Saturday...
The temperature reading at Roanoke (ROA) has been erroneous
since a hardware failure this morning. Electronics technichians
were evaluating the problem. Use this data with caution. Parts
of the preliminary 5PM climate report have been sent as
missing.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/DS/SH
SHORT TERM...AB
LONG TERM...AB
AVIATION...AMS
CLIMATE...AMS
EQUIPMENT...AMSHazardous weather outlook, May 27, 2:00 PM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
300 PM EDT Sat May 27 2023
NCZ005-006-VAZ007-019-020-024-035-044>047-058-059-WVZ042>044-507-508-
281900-
Rockingham-Caswell-Tazewell-Alleghany VA-Bath-Rockbridge-Amherst-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
300 PM EDT Sat May 27 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>004-018>020-VAZ009>018-022-023-032>034-043-281900-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-
Botetourt-Patrick-Franklin-Bedford-Henry-
300 PM EDT Sat May 27 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A prolonged period of light to moderate rainfall with periods of
locally heavy rainfall is expected along the Blue Ridge. Localized
flooding will be possible. General rainfall amounts of 1-3 inches
are expected across this region for the period Sunday through
Tuesday, with local amounts of 4-5 inches possible.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
reports of significant rainfall as well as any observed flooding to
the National Weather Service in Blacksburg, VA. Reports can be
submitted via phone by calling 1-866-215-4324, through our social
media platforms, by email at rnk.skywarn@noaa.gov, or online at
www.weather.gov/rnk.
Event by event
8 flash flood, 7 flood, 6 heavy rain, 2 debris flow. Local standard time, as filed.
Heavy Rain, Mercer
- When
- May 27, 11:00 PM EST to May 29, 11:00 PM EST
- Where
- Mercer County, 0.92 mi E of (Blf)mercer Co Arpt
- Reported by
- ASOS
- Coordinates
- 37.298, -81.204
The ASOS (Automated Surface Observing Station) at the Mercer County Regional Airport (KBLF) recorded a 48-hour rainfall total of 4.45 inches. This includes a 3-hour total of 1.86 inches that fell between around 530 AM and 830 AM EST, which is between a 5-year (20% AEP) and a 10-year (10% AEP) Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. This is the second highest two-day total of rainfall for this station since September 1959.
Heavy Rain, Mercer
- When
- May 28, 6:00 AM EST to May 30, 6:00 AM EST
- Where
- Mercer County, 1.06 mi SSW of Bluefield
- Reported by
- COOP Observer
- Coordinates
- 37.255, -81.226
The Cooperative Weather Observer at Bluefield, WV (BLFW2) observed a 2-day rainfall total of 4.58 inches. Dating back to December 1998, this is the highest 2-day total in the history of this Cooperative Observer station.
Heavy Rain, Mercer
- When
- May 28, 11:00 AM EST to May 29, 11:00 AM EST
- Where
- Mercer County, 0.88 mi SW of Cumberland Hgts
- Reported by
- Mesonet
- Coordinates
- 37.260, -81.210
A personal weather station (Weather Underground: KWVBLUEF23) recorded a 24-rainfall amount of 5.25 inches. This is about a 200-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into the East River.
Heavy Rain, Mercer
- When
- May 28, 11:00 AM EST to May 29, 12:00 PM EST
- Where
- Mercer County, 0.21 mi SSE of Cumberland Hgts
- Reported by
- Mesonet
- Coordinates
- 37.267, -81.199
A personal weather station (Weather Underground: KWVBLUEF26) recorded a 24-rainfall amount of 4.48 inches. This is about a 50-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into the East River.
Heavy Rain, Mercer
- When
- May 28, 11:00 AM EST to May 29, 11:00 AM EST
- Where
- Mercer County, 1.22 mi W of New Hope
- Reported by
- Mesonet
- Coordinates
- 37.328, -81.192
A personal weather station (Weather Underground: KWVEDISO2) recorded a 24-rainfall amount of 4.18 inches. This is between a 25-year (4% AEP) and a 50-year (2% AEP) Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. This includes about 1.6 inches that fell between 7am and 9am on the 29th, with rainfall rates of up to 2 inches per hour during this time. Runoff from this location flows into Brush Creek.
Heavy Rain, Mercer
- When
- May 28, 11:00 AM EST to May 29, 11:00 AM EST
- Where
- Mercer County, 0.18 mi WNW of Glenwood
- Reported by
- Mesonet
- Coordinates
- 37.331, -81.153
A personal weather station (Weather Underground: KWVPRINC14) recorded a 24-rainfall amount of 3.48 inches. This is about a 10-year (10% AEP) Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. This includes about one inch that fell between 7am and 8am on the 29th, with rainfall rates of up to 1.5 inches per hour during this time. Runoff from this location flows into Brush Creek.
Flash Flood, Mercer
- When
- May 29, 6:30 AM EST to 12:00 PM EST
- Where
- Mercer County, 0.58 mi WNW of (Blf)mercer Co Arpt to 1.5 mi NW of Stony Gap
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- 911 Call Center
- Coordinates
- 37.304, -81.229
The Mercer County Sheriff's Office received numerous reports of flash flooding across the City of Bluefield WV due to 1.5 to 2.5 inches of rain falling between 5 AM and 7 AM EDT, on top of 1.5 to 2.25 inches that had fallen since the evening of the 28th. The most concentrated number of reports occurred near the intersection of Bland Street and College Avenue, where 2 inches of rainfall occurred in one hour. Both Bland Street and College Avenue were flooded by over a foot of rushing water in places. At least one vehicle was stranded in the flood waters, with three occupants requiring help by a swift water rescue team. Several basements in the area were also flooded by several feet of water, including in homes on Bland Street, Union Street, Jefferson Street and College Avenue. Portions of Lynn Street and Walters Avenue were flooded and impassible until the water receded. One swift water rescue was required for the occupant of a vehicle that became stranded by flooding along Grassy Branch Road as Grassy Branch rose out of its banks over a foot deep across the road. Another swift water rescue occurred when a vehicle traveling on Airport Road became stranded in flood waters when a tributary of Brush Creek rose out of its banks over a foot deep.
Flash Flood, Mercer
- When
- May 29, 7:00 AM EST to 10:00 AM EST
- Where
- Mercer County, 0.66 mi E of Brush Fork to 0.68 mi E of Brush Fork
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.280, -81.238
Stoney Ridge Road was flooded over one foot deep by flowing water due to an unknown-named creek having risen out of its banks. No damage to the road was reported and it was reopened after the flooding receded.
Flash Flood, Mercer
- When
- May 29, 7:00 AM EST to 12:00 PM EST
- Where
- Mercer County, 0.77 mi WNW of Bluewell to 0.38 mi NE of Flipping Creek Jct
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 37.322, -81.284
The Mercer County Sheriff's Department received multiple reports of flash flooding in the Bluewell Community due to 1.5 to 2.5 inches of rain falling between 5 AM and 7 AM EST, on top of 1.5 to 2.25 inches that had fallen since the evening of the 28th. Multiple water rescues occurred as several creeks rose out of their banks and either surrounded or entered homes. This includes a home along Lorton Lick Road that was flooded by Lorton Lick Creek, requiring the rescue of six occupants. Another home was flooded along Ellen Avenue, requiring the rescue of another six people. Several homes were flooded along Pinnacle Lake Road as Lick Branch rapidly overflowed its banks. In addition, flood waters caused a portion of Warden Avenue to collapse, making the road impassible.
Debris Flow, Mercer
- When
- May 29, 7:25 AM EST
- Where
- Mercer County, 1.31 mi W of Oney Gap to 1.29 mi W of Oney Gap
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.351, -81.094
A debris flow was observed along Mt. Horeb Road due to several hours of moderate to heavy rainfall. The road was blocked by the debris and was reopened after the debris was cleared. The property damage is the estimate for removing the debris.
Flash Flood, Mercer
- When
- May 29, 8:00 AM EST to 11:00 AM EST
- Where
- Mercer County, 0.19 mi SSW of Montcalm to 0.4 mi SSW of Montcalm
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 37.348, -81.252
Lorton Lick Creek rose out of its banks due to heavy rainfall and flooded across multiple roads, including portions of Lorton Lick Road. One vehicle was stranded in the flood waters and required towing after the flooding receded. The property damage is the estimated cost of damage to the vehicle.
Flash Flood, Mercer
- When
- May 29, 8:00 AM EST to 12:00 PM EST
- Where
- Mercer County, 1.42 mi S of Brush Fork to 1.47 mi S of Brush Fork
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 37.260, -81.254
A social media photo showed the Midway Tunnel at least eight feet deep as an unknown-named tributary running parallel to the railroad tracks above the tunnel overflowed its banks. No damage was reported, and the tunnel was allowed to reopen after the flooding receded.
Flood, Mercer
- When
- May 29, 8:00 AM EST to 12:00 PM EST
- Where
- Mercer County, 0.81 mi S of Bluefield to 0.86 mi S of Bluefield
- Cause
- Heavy Rain
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 37.258, -81.219
The WVVA-TV webpage showed standing water around two feet deep within a low spot on Bland Street. A car was stranded in the flood water, and it appears that the flood water was high enough to enter at least one business there. Property damage includes estimates for damage to the flooded vehicle and for the business.
Flash Flood, Mercer
- When
- May 29, 8:45 AM EST
- Where
- Mercer County, 0.55 mi S of Ceres
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 37.292, -81.149
Runoff from heavy rain caused a portion of Ada Number 29 Road to collapse, making the road impassible.
Flash Flood, Mercer
- When
- May 29, 8:45 AM EST to 9:00 AM EST
- Where
- Mercer County, 0.41 mi WNW of New Hope to 0.38 mi WNW of New Hope
- Cause
- Heavy Rain
- Property damage
- $16,000
- Reported by
- 911 Call Center
- Coordinates
- 37.333, -81.176
The North Fork of Brush Creek flooded out of its banks and was flowing across Ceres Road over a foot deep. Two automobiles became stranded while attempting to pass through the flood waters and were required to be towed after flooding receded.
Flash Flood, Mercer
- When
- May 29, 9:00 AM EST to 12:30 PM EST
- Where
- Mercer County, 0.38 mi S of Ingleside to 0.39 mi SE of Ingleside
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- 911 Call Center
- Coordinates
- 37.315, -81.049
The East River rapidly flooded out of its banks, and began to enter homes along Ingleside Road. A swift water rescue team was required to evacuate the residents of one of these homes by boat. No injuries were reported. Property damage is the estimated cost of damage to the home caused by the flooding.
Flood, Mercer
- When
- May 29, 9:15 AM EST to 10:15 PM EST
- Where
- Mercer County, 0.47 mi SSW of Rock to 0.19 mi SSW of Rock
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.364, -81.223
Highway 71, from near the Rock Post Office to near Rock River Road, was flooded and impassible due to the Bluestone River rising out of its banks across the road. No damage aside from cleanup of the debris was observed, and the road was reopened after the flooding receded.
Flood, Mercer
- When
- May 29, 9:15 AM EST to 10:15 PM EST
- Where
- Mercer County, 0.23 mi SSW of Montcalm to 0.36 mi SW of Montcalm
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 37.347, -81.251
Back-water flooding of the Bluestone River up Lorton Lick Creek resulted in flooding of Lorton Lick Road. An automobile trying to drive along the flooded road became stranded in the flood water. The occupants had to abandon the vehicle. Property damage is the estimate to repair the vehicle.
Flood, Mercer
- When
- May 29, 10:30 AM EST to 2:30 PM EST
- Where
- Mercer County, 0.22 mi NW of Ada to 0.2 mi NW of Ada
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.282, -81.172
The East River flooded out of its banks across Country Girl Road. At some point, two vehicles became stranded in the flood waters, and the vehicles required towing after the flooding receded. It is unclear in the occupants of the vehicles required any form of rescue from emergency personnel. The property damage is the estimated damage to both of the vehicles.
Flood, Mercer
- When
- May 29, 11:10 AM EST to 1:40 PM EST
- Where
- Mercer County, 1.11 mi ENE of Willowton to 1.84 mi SW of Willowton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.358, -80.862
The East River at Willowton, WV (ERVW2), crested at 9.68 feet (3,380 cfs) at 1:00 pm EST (1800 UTC) on the 29th above the flood stage of 9.0 feet. This is the 9th-highest documented crest of this gage since 2012, and is between a 2-year and a 5-year event (50%-20% Annual Exceedence Probability) per USGS StreamStats.
Flood, Mercer
- When
- May 29, 4:00 PM EST to May 30, 2:05 PM EST
- Where
- Mercer County, 0.79 mi WNW of Kegley to 0.82 mi NW of Kegley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 37.406, -81.142
Social media photos showed Highway 19/Beckley Road flooded at least a foot deep by the Bluestone River overflowing its banks. Portions of Soaring Eagle Lane were also flooded. Multiple modular homes along Soaring Eagle Lane were surrounded by water by the time the river crested. Property damage estimates are from the cleanup effort as it is unknown if water actually entered any of the homes or vehicles parked at the homes.
Flood, Mercer
- When
- May 29, 4:05 PM EST to May 30, 2:15 PM EST
- Where
- Mercer County, 0.36 mi SW of Spanishburg to 1.27 mi SE of Spanishburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.446, -81.124
The Bluestone River near Spanishburg, WV (SPNW2), rose above flood stage and crested above 16.51 feet at 3:10 am EST (0810 UTC) on the 30th, which is 1.51 feet above moderate flood stage. This is the 4th-highest documented crest in the history of this gage. Flooding from the river was observed about a foot deep across Highway 19/Beckley Road across the parking lot of the Rich Creek Baptist Church. Water rose up to the foundation of the church itself before receding. A local resident reported water flooded Highway 7/Gardner Road near the stream gage.
Debris Flow, Mercer
- When
- May 29, 4:46 PM EST
- Where
- Mercer County, 0.23 mi NW of Ada to 0.26 mi NW of Ada
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.282, -81.173
A debris flow occurred along Chicory Road, making the road impassible until the debris was cleared. Property damage is the estimated cost of the cleanup detail.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 27 to 29, 20232 deaths · 2 events
- Rip Current in Puerto Rico, May 27, 20231 death · 1 injured · 1 event
- Strong Wind in South Carolina, May 27, 2023$17,000 · 4 events
- Tornadoes and Hail in Wyoming, May 27, 20231.5 in hail · 13 events
- Hail in Wyoming, May 27, 20231.75 in hail · 9 events
- Flash Flood and Flood in Texas, May 27, 202363 kt wind · 5 events
- Tornado and Hail in Nebraska, May 27, 20231 in hail · 5 events
- Hail and Damaging Winds in Wyoming, May 27, 202353 kt wind · 4 events
- Tornado and Flash Flood in Texas, May 27, 20231 in hail · 4 events
- Hail in South Dakota, May 27, 20231.75 in hail · 3 events
- Hail in New Mexico, May 27, 20231.75 in hail · 3 events
- Flash Flooding in Texas, May 27, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093254, 1093261, 1092236, 1092237, 1093252, 1093253, 1103252, 1098084, 1103242, 1103265, 1098097, 1098176, 1098184, 1104299, 1104300, 1104307, 1098085, 1102955, 1098092, 1094046, 1093273, 1093262, 1102935.